Alert archive / New Mexico / Flash Flood Watches in 2021
Flash Flood Watch 10, NWS Albuquerque, NM
NWS Albuquerque, NM issued this flash flood watch at Jul 21, 2021, 3:04 AM MDT for 11 counties in New Mexico. It took effect at Jul 21, 2021, 12:00 PM MDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Jul 21, 2021, 3:04 AM MDT (09:04 UTC)
- In effect from
- Jul 21, 2021, 12:00 PM MDT
- Expired
- Jul 22, 2021, 12:00 AM MDT
- In force
- 12 hr
- Issued by
- NWS Albuquerque, NM
- Flood severity
- None
Counties Bernalillo County, NM, Catron County, NM, Cibola County, NM, Los Alamos County, NM, McKinley County, NM, Rio Arriba County, NM, San Juan County, NM, Sandoval County, NM, Socorro County, NM, Taos County, NM, Valencia County, NM
The radar
The Albuquerque radar (KABX), 42 km from the middle of the area, began a volume at 09:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 9.1 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 456 J/kg
- Mixed-layer CIN
- -104 J/kg
- Mixed-layer LCL
- 2096 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
991 WGUS65 KABQ 210904 FFAABQ URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Albuquerque NM 304 AM MDT Wed Jul 21 2021 NMZ203-204-206-207-210-211-211800- /O.NEW.KABQ.FF.A.0010.210721T1800Z-210722T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Far Northwest Highlands-Northwest Highlands-West Central Mountains-West Central Highlands-Tusas Mountains Including Chama- Jemez Mountains- 304 AM MDT Wed Jul 21 2021 ...FLASH FLOOD WATCH IN EFFECT FROM NOON MDT TODAY THROUGH THIS EVENING... The National Weather Service in Albuquerque has issued a * Flash Flood Watch for portions of north central and west central New Mexico, including the following areas, in north central New Mexico, Far Northwest Highlands, Jemez Mountains, Northwest Highlands and Tusas Mountains Including Chama. In west central New Mexico, West Central Highlands and West Central Mountains. * From Noon MDT today through this evening. * Plentiful low-level moisture in place will produce scattered to numerous showers and thunderstorms with very heavy rainfall over portions of north-central and west-central areas this afternoon and evening. Storms will develop over the mountains and then move toward the west and southwest into nearby areas. The threat for flash flooding will increase in areas with repeated rounds of heavy rainfall and on or near wildfire burn scars. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. Stay away or be swept away. River banks and culverts can become unstable and unsafe. && $$ 33
2 follow-up statements
074 WGUS65 KABQ 211739 FFAABQ Flood Watch National Weather Service Albuquerque NM 1139 AM MDT Wed Jul 21 2021 NMZ203-204-206-207-210-211-220600- /O.CON.KABQ.FF.A.0010.210721T1800Z-210722T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Far Northwest Highlands-Northwest Highlands-West Central Mountains-West Central Highlands-Tusas Mountains Including Chama- Jemez Mountains- 1139 AM MDT Wed Jul 21 2021 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING... The Flash Flood Watch continues for * Portions of north central and west central New Mexico, including the following areas, in north central New Mexico, Far Northwest Highlands, Jemez Mountains, Northwest Highlands and Tusas Mountains Including Chama. In west central New Mexico, West Central Highlands and West Central Mountains. * Through this evening. * Plentiful low-level moisture in place will produce scattered to numerous showers and thunderstorms with very heavy rainfall over portions of north-central and west-central areas this afternoon and evening. Storms will develop over the mountains and then move toward the west and southwest into nearby areas. The threat for flash flooding will increase in areas with repeated rounds of heavy rainfall and on or near wildfire burn scars. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. Stay away or be swept away. River banks and culverts can become unstable and unsafe. && $$ 34
871 WGUS65 KABQ 212010 FFAABQ URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Albuquerque NM 210 PM MDT Wed Jul 21 2021 NMZ203-204-206-207-210-211-220600- /O.NEW.KABQ.FF.A.0011.210722T1800Z-210723T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ /O.CON.KABQ.FF.A.0010.000000T0000Z-210722T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Far Northwest Highlands-Northwest Highlands-West Central Mountains-West Central Highlands-Tusas Mountains Including Chama- Jemez Mountains- 210 PM MDT Wed Jul 21 2021 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT... ...FLASH FLOOD WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH LATE THURSDAY NIGHT... The National Weather Service in Albuquerque has issued a * Flash Flood Watch for portions of north central and west central New Mexico, including the following areas, in north central New Mexico, Far Northwest Highlands, Jemez Mountains, Northwest Highlands and Tusas Mountains Including Chama. In west central New Mexico, West Central Highlands and West Central Mountains. * From Thursday afternoon through late Thursday night. * An approaching low pressure system combined with continued above normal moisture will yield numerous showers and thunderstorms across much of central and western New Mexico Thursday afternoon through Thursday night. These storms will be capable of very heavy rainfall, with rainfall rates exceeding two inches per hour. These rates combined with slow storm motions increase the threat for flash flooding. Locations over and downstream of wildfire burn scars will be especially susceptible to flash flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. Stay away or be swept away. River banks and culverts can become unstable and unsafe. && The Flash Flood Watch continues for * Portions of north central and west central New Mexico, including the following areas, in north central New Mexico, Far Northwest Highlands, Jemez Mountains, Northwest Highlands and Tusas Mountains Including Chama. In west central New Mexico, West Central Highlands and West Central Mountains. * Until Midnight MDT tonight. * Plentiful low-level moisture in place will produce scattered to numerous showers and thunderstorms with very heavy rainfall over portions of north-central and west-central areas this afternoon and evening. Storms will develop over the mountains and then move toward the west and southwest into nearby areas. The threat for flash flooding will increase in areas with repeated rounds of heavy rainfall and on or near wildfire burn scars. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. Stay away or be swept away. River banks and culverts can become unstable and unsafe. && $$ NMZ202-205-208-213>221-241-220600- /O.NEW.KABQ.FF.A.0011.210722T1800Z-210723T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Chuska Mountains-West Central Plateau-Southwest Mountains- Northern Sangre de Cristo Mountains-Southern Sangre de Cristo Mountains-East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-Espanola Valley-Santa Fe Metro Area-Middle Rio Grande Valley/Albuquerque Metro Area-Lower Rio Grande Valley- Sandia/Manzano Mountains Including Edgewood-San Agustin Plains and Adjacent Lowlands- 210 PM MDT Wed Jul 21 2021 ...FLASH FLOOD WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH LATE THURSDAY NIGHT... The National Weather Service in Albuquerque has issued a * Flash Flood Watch for portions of central, north central, northwest, and west central New Mexico, including the following areas, in central New Mexico, Lower Rio Grande Valley, Middle Rio Grande Valley/Albuquerque Metro Area, San Agustin Plains and Adjacent Lowlands and Sandia/Manzano Mountains Including Edgewood. In north central New Mexico, East Slopes Sangre de Cristo Mountains, Espanola Valley, Northern Sangre de Cristo Mountains, Santa Fe Metro Area, Southern Sangre de Cristo Mountains and Upper Rio Grande Valley. In northwest New Mexico, Chuska Mountains. In west central New Mexico, Southwest Mountains and West Central Plateau. * From Thursday afternoon through late Thursday night. * An approaching low pressure system combined with continued above normal moisture will yield numerous showers and thunderstorms across much of central and western New Mexico Thursday afternoon through Thursday night. These storms will be capable of very heavy rainfall, with rainfall rates exceeding two inches per hour. These rates combined with slow storm motions increase the threat for flash flooding. Locations over and downstream of wildfire burn scars will be especially susceptible to flash flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. Stay away or be swept away. River banks and culverts can become unstable and unsafe. && $$ 34
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood watch went out at Jul 20, 11:50 PM MDT, 3 hours 14 minutes earlier.
Area forecast discussion, Jul 20, 11:50 PM MDT, 3 hours 14 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1150 PM MDT Tue Jul 20 2021 .AVIATION... 06Z TAF CYCLE Late evening convection has pushed mostly into eastern AZ. Wednesday's round of afternoon/evening convection will focus over north-central and west-central portions of the state. KGUP stands the best chances to see storms impacting aviation with brief MVFR cigs/vsbys along with mt obscurations and gusty winds Wednesday afternoon. Storm motion will be to the west-southwest between 10-15kts. 33 && .PREV DISCUSSION...240 PM MDT Tue Jul 20 2021... .SYNOPSIS... The coverage of showers and thunderstorms with heavy rainfall will increase over the western half of New Mexico through this weekend. The most significant storm coverage is likely from Thursday through Saturday as an upper level wave drifts westward from Texas. Five day rainfall amounts will average 1 to 2 inches across the region with locally higher amounts over western New Mexico. Temperatures will be near to below normal for mid to late July. && .DISCUSSION... SHORT TERM...(TONIGHT THROUGH WEDNESDAY NIGHT)... The upper ridge axis extending approximately from south central AZ through north central CO this afternoon will continue to tilt in a clockwise direction through Wednesday night. Drier air at and above 500 mb was noted on satellite imagery and morning soundings across the southeast half of NM and over portions of west TX, although low level moisture remains plentiful. The drying aloft hasn't kept a few storms from erupting over the eastern plains today though, but models indicate this activity will diminish early in the evening. Forecast models otherwise feature the north central to west central and southwest areas for convection tonight and Wednesday, with an uptick possible Wednesday. The upper circulation will also continue to support hazy skies over much of northern and central NM in the short term. Only spotty and rather short lived low clouds/fog were observed this morning over far east central NM and in the Moreno Valley so will continue to leave out of the weather grids for tonight and early Wednesday. Overnight lows will be a few degrees warmer than normal, while highs on Wednesday will be near to about 5 degrees below average. LONG TERM...(THURSDAY THROUGH SUNDAY)... Models have finally come into better agreement with regard to the upper level wave retrograding slowly west from the lower MS River Valley. By Thursday, the center of H5 high pressure will be near the Four Corners while the upper wave approaches the Permian Basin. The axis of 700-500mb deformation between the two features will stretch from southwest to northeast across northern and western NM. PWs are progged to rise above 1.15" at KABQ for several days from Thursday thru at least Sunday. The upper wave is shown drifting west then northwest across the state which will introduce sufficient lift w/ abundant moisture in place. The latest WPC ERO shows the greatest probability for flash flooding on Thursday over northern and western NM which may may overlap into Friday and/or Saturday. Average QPF amounts of 1-2" are likely for the north and west with locally higher amounts expected. By Monday, the upper wave shifts farther northwest into the Great Basin while H5 high pressure begins dominating the southern Great Plains. A noteworthy slug of moisture still remains in place over NM next week w/ a more traditional south to north steering flow. 99/Guyer && .FIRE WEATHER... The upper ridge axis extending approximately from south central AZ through north central CO this afternoon will continue to tilt in a clockwise direction Wednesday through Thursday. Storm motion will generally be from northeast to southwest tonight through Wednesday. Cell movement to trend more north to south or become slow and erratic by Thursday, due to an approaching upper low from west TX. The focus for showers and storms will continue to be generally along and west of I-25 and along and north of I-40 through much of this week, although a day to day trend of increasing the number and areal coverage of storms is expected through Friday and Saturday. Highs will be near to below normal and overnight lows will be a few degrees warmer than average. Highs may stray even cooler than normal over the weekend. Winds will be light outside of convective activity and areas of fair to poor ventilation are forecast for portions of the north, west and central for the rest of this week. 99 && .ABQ WATCHES/WARNINGS/ADVISORIES... None. &&
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 7:30 PM MDT | Special Weather Statement | ABQ | 30 min | |
| Jul 20, 8:12 PM MDT | Special Weather Statement | ABQ | San Juan | 63 min |
| Jul 21, 1:54 PM MDT | Areal Flood Advisory | ABQ | McKinley, San Juan | 111 min |
| Jul 21, 2:10 PM MDT | Flash Flood Watch | ABQ | Bernalillo, Catron, Cibola, Colfax, Los Alamos, McKinley and 10 more | 40 hr |
| Jul 21, 2:53 PM MDT | Areal Flood Advisory | ABQ | Mora, San Miguel | 112 min |
| Jul 21, 3:03 PM MDT | Special Weather Statement | ABQ | Sandoval | 27 min |
| Jul 21, 3:15 PM MDT | Areal Flood Advisory | ABQ | Rio Arriba, Sandoval | 2 hr |
| Jul 21, 3:26 PM MDT | Areal Flood Advisory | ABQ | McKinley | 3 hr |
| Jul 21, 3:59 PM MDT | Areal Flood Advisory | ABQ | Rio Arriba, Taos | 2 hr |
| Jul 21, 4:24 PM MDT | Special Weather Statement | ABQ | Taos | 36 min |
| Jul 21, 5:02 PM MDT | Flash Flood Warning | ABQ | Rio Arriba | 3 hr |
Nearby
Flash Flood Watches in New Mexico, 2021Every flash flood watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.